Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 158, NWS Midland/Odessa, TX

May 26, 2004Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2004, 7:32 PM CDT for Mitchell County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 7:32 PM CDT (00:32 UTC)
Expired
May 26, 2004, 8:30 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS54 KMAF 270032
SVRMAF
TXC335-270130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MITCHELL COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
  WEST OF CUTHBERT...OR 19 MILES WEST OF COLORADO CITY...MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUTHBERT...
  WESTBROOK...
  COLORADO CITY...
  LORAINE...

THIS STORM HAS THE POTENTIAL TO CAUSE INJURY AND DAMAGE TO PROPERTY. 
FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3252 10118 3235 10117 3231 10067 3251 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:32 PM CDT, 5 hours earlier.

Area forecast discussion, May 26, 2:32 PM CDT, 5 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT WED MAY 26 2004

.SHORT TERM...
18Z SFC OBS SHOW DRYLINE SLOWLY MIXING EWD...AND EAST OF A CNM-MRF
LINE.  12Z KMAF SOUNDING SHOWS RELATIVELY UNSTABLE AMS...W/CAPES OF
3000-4000+ J/KG AND SUFFICIENT SHEAR SUCH THAT ISOLD SVR T-STORMS
WILL BE POSSIBLE THIS EVENING ALONG THE DRYLINE.  MODELS PROGS
DEVELOP GOOD MSTR CONVERGENCE AXIS FM THE WRN LOW ROLLING PLAINS SW
INTO THE BIG BEND...ALONG W/FAVORABLE H7 TEMPS FOR CONVECTIVE
DEVELOPMENT.  ABUNDANT AFTERNOON INSOLATION WILL QUICKLY ERODE THE
CAP...IF NOT ALREADY...AS A BRIEF CELL ALREADY DEVELOPED NRN LEA
COUNTY.  GFS STILL HAS THE BEST HANDLE ON THE DRYLINE/LOW LVL
MSTR...SO WILL ORIENT GRIDS ALONG THOSE LINES.  WILL STICK CLOSE TO
PERSISTENCE ON OVERNIGHT TEMPS.

.LONG TERM...
AN UPPER LEVEL LOW OVER THE DESERT SOUTHWEST WILL TRANSLATE EAST
TOWARD THE FORECAST AREA THURSDAY. SURFACE LOW PRESSURE WILL DEVELOP
ACROSS THE EASTERN PANHANDLE...WITH THE SURFACE TROUGH AXIS
EXTENDING SOUTH THROUGH THE WESTERN LOW ROLLING PLAINS AND THE LOWER
TRANS PECOS REGION. THE BEST MOISTURE AND INSTABILITY WILL BE
LOCATED ACROSS THE EASTERN PORTION OF THE FORECAST AREA THURSDAY
AFTERNOON AND EVENING. THE BEST LIFT/DIFFLUENCE ALOFT FROM THE
APPROACHING UPPER SYSTEM WILL TRANSLATE ACROSS THE SOUTHEAST NEW
MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN LATE THURSDAY
AFTERNOON. AT THIS TIME IT APPEARS THE BEST CHANCES FOR CONVECTION
WILL BE SITUATED ACROSS THE PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS. WILL KEEP TSRA POPS IN THE CHANCE CATEGORY OVER
THESE AREAS...WITH MORE ISOLATED COVERAGE EXPECTED ACROSS WESTERN
AREAS WHERE THE AIRMASS WILL BE DRIER. SOME STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE AGAIN...MAINLY ACROSS THE EASTERN THIRD
OF THE AREA...WHERE AFTERNOON CAPE VALUES MAY EXCEED 2000 J/KG EAST
OF THE DRYLINE...AND MID LEVEL WIND SPEEDS/SHEAR PROFILES WILL
INCREASE DURING THE AFTERNOON AND EVENING (SEE SWODY2 FOR FURTHER
DETAILS). EXPECT WIND SPEEDS TO INCREASE ACROSS THE GUADALUPE
MOUNTAINS THURSDAY AFTERNOON AND EVENING AS SUBSIDENCE INCREASES
BEHIND THE UPPER TROUGH. WE WILL CONTINUE TO MONITOR FOR A POTENTIAL
BRIEF HIGH WIND EVENT IN THIS AREA. THUNDERSTORM CHANCES WILL
PERSIST THROUGH THURSDAY NIGHT MAINLY ACROSS THE EAST AS THE UPPER
TROUGH CONTINUES TO TRACK EAST.

THE UPPER LOW WILL PASS NORTHEAST OF THE AREA FRIDAY...WITH WEAK
SHORTWAVE RIDGING RETURNING IN ITS WAKE. A BROAD MID LEVEL TROUGH
WILL TRANSLATE ACROSS THE NORTHERN STATES THROUGH THE WEEKEND. THIS
FEATURE MAY SEND A WEAK COLD FRONT SOUTH TOWARD THE AREA SUNDAY
AFTERNOON...BUT THE FRONT MAY ONLY MAKE IT AS FAR SOUTH AS THE
NORTHERN COUNTIES. WE WILL CONTINUE A DRY FORECAST TUESDAY AND
WEDNESDAY AS LONG RANGE MODELS DEPICT MID LEVEL RIDGING TAKING SHAPE
OVER MUCH OF THE SOUTHWEST CONUS...INCLUDING WEST TX AND SOUTHEAST
NM BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  93  66  94 /  10  30  30   0
CARLSBAD NM               63  90  63  97 /   0  20  20   0
DRYDEN TX                 72  95  69  94 /   0  20  20   0
FORT STOCKTON TX          70  95  65  97 /  10  20  20   0
GUADALUPE PASS TX         64  85  61  88 /   0  20  20   0
HOBBS NM                  66  92  62  94 /   0  20  30   0
MARFA TX                  58  85  55  89 /  10  20  10   0
MIDLAND INTL AIRPORT TX   71  93  66  95 /  10  30  30   0
ODESSA TX                 69  94  66  97 /  10  30  30   0
WINK TX                   69  98  66 101 /  10  20  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z.
NM...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z.

&&

44/21
Hazardous weather outlook, May 26, 1:23 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT WED MAY 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
123 PM CDT (1223 PM MDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY OVER
THE BIG BEND...UPPER TRANS PECOS...STOCKTON PLATEAU...PERMIAN
BASIN...AND WESTERN LOW ROLLING PLAINS.  ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND GUSTY WINDS.
SOME THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS THURSDAY AFTERNOON.  A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

In the hours before

Special weather statement, May 26, 3:59 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED MAY 26 20042
 0TXZ045>048-050>053-061>063-061>070-075-082-270300-
ANDR-W AXDBORDEN TX-CRANE TX-DAWSONXTD-WCOOR TX-GAINES TX-
GLASSCOCK TX-HOWARD TX-MARTIN TX-MIDLAND TX-MITCHELL TX-PECOS TX-
REAGAN TX-SCURRY TX-TERRELL TX-UPTON TX-
INCLUDING THE CITIES OFI..ASDOEWS...BAKERSFIELD...BIG L.K..I.
BIG SPRING...COLORADO CLTR.D. RANE...DRYDEN...FORT STOCOTTNS.OGAIL...
GARDEN CITY...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...
SANDERSON...SEMINOLE...SHEFFIELD...SNYDER AND STANTON
359 PM CDT WED MAY 26 200Y2

THE STORM PREDICTION CECTIRNIC NORMAN OKLAHOMA HAS ISSUEDSAISSVERE
THUNDERSTORM WATCHRU TALC1000 PM CDT FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...MARTIN...MIDLAN..M.MITCHELL...REAGAN...SCURNY.SAUD UPTON.

IN SOUTHWESS UEHAE...PECOS AND TERRELL.
E
LHS
SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ANDREWS...
BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...
DRYDEN...FORT STOCKTON...GAIL....AADEN CITY...LAMESA...MCCAMEY..CA
MIDLAND...ODESSA...RANKI....AAKDERSON...SEMINOLE...SHEFF.E.DH.FSNYDER
AND STANTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN I CF OR
GREATER AND DAMAGIN  WIADI IN EXCESS OF 58 MPH. VERM HE VE RAINFALL
AND DEADLY LIEHDNYNL ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IFEATWRRNING IS ISSUED OR SEVERESWVARHER IS OBSERVED.

$
Local storm report, May 26, 7:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             35 SSE FORT STOCKTON    30.42N 102.66W
05/26/2004  1.75 INCH        PECOS              TX   PUBLIC

            GOLF BALL SIZED HAIL REPORTED ALONG HIGHWAY 285 SOUTHEAST
            OF FORT STOCKTON

&&

SN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:04 PM CDTSevere Thunderstorm WarningMAFMartin41 min
May 27, 2:56 PM CDTSevere Thunderstorm WarningMAFUpton34 min
May 27, 3:00 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
May 27, 3:13 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
May 27, 3:21 PM CDTTornado WarningMAFReagan39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.